Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 18, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 26, 2021, 4:29 PM MDT for Crook County, Weston County, Wyoming. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2021, 4:29 PM MDT (22:29 UTC)
- Expired
- May 26, 2021, 5:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 131 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:55 PM MDT | HAIL 0.5 | 2 N Four Corners, WY | GROUND COVERED WITH HAIL. STILL RAINING. |
| May 26, 4:57 PM MDT | HAIL 1 | 4 Nw Four Corners, WY | |
| May 26, 5:02 PM MDT | TSTM WND GST 55 | Four Corners, WY | |
| May 26, 5:12 PM MDT | TSTM WND GST 57 | Four Corners, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:27 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442
WUUS53 KUNR 262229
SVRUNR
WYC011-045-262315-
/O.NEW.KUNR.SV.W.0018.210526T2229Z-210526T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
429 PM MDT Wed May 26 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northeastern Weston County in northeastern Wyoming...
Southeastern Crook County in northeastern Wyoming...
* Until 515 PM MDT.
* At 429 PM MDT, a severe thunderstorm was located 5 miles south of
Upton, or 22 miles northwest of Newcastle, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Osage around 445 PM MDT.
Other locations in the path of this severe thunderstorm include Four
Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4391 10469 4415 10475 4431 10418 4397 10405
TIME...MOT...LOC 2229Z 256DEG 28KT 4402 10461
HAIL...1.00IN
WIND...60MPH
$$
Eagan2 follow-up statements
544 WWUS53 KUNR 262241 SVSUNR Severe Weather Statement National Weather Service Rapid City SD 441 PM MDT Wed May 26 2021 WYC011-045-262315- /O.CON.KUNR.SV.W.0018.000000T0000Z-210526T2315Z/ Weston WY-Crook WY- 441 PM MDT Wed May 26 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES... At 441 PM MDT, a severe thunderstorm was located 7 miles north of Osage, or 17 miles northwest of Newcastle, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Four Corners. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4392 10461 4419 10461 4431 10418 4397 10405 TIME...MOT...LOC 2241Z 257DEG 42KT 4409 10436 HAIL...<.75IN WIND...60MPH $$ Eagan
535
WWUS53 KUNR 262305
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
505 PM MDT Wed May 26 2021
WYC011-045-262315-
/O.EXP.KUNR.SV.W.0018.000000T0000Z-210526T2315Z/
Weston WY-Crook WY-
505 PM MDT Wed May 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WESTON AND
SOUTHEASTERN CROOK COUNTIES WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.
LAT...LON 4392 10461 4419 10461 4431 10418 4397 10405
TIME...MOT...LOC 2305Z 256DEG 28KT 4413 10412
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:49 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 26, 2:49 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 249 PM MDT Wed May 26 2021 .DISCUSSION...(This Evening Through Wednesday) Issued at 246 PM MDT Wed May 26 2021 Upper level analysis has a trof extending down the Rockies and a ridge over the High Plains, resulting in southwest flow across the forecast area. At the surface, an area of low pressure is located over southeastern Wyoming with a warm front extending across the Nebraska/Kansas line. Easterly/southeasterly winds are drawing low level moisture up into the area, resulting in mostly cloudy skies and fairly cool temperatures across much of northwestern 2/3rds of the area. Sunny and warmer conditions are mainly south of I-90. The warm front will continue to push northward as MLCAPE values continue to increase this afternoon. Expect the warm front to be the focus of strong to severe storms later today as well as the weak shortwave trof that is progged to cross the area this afternoon and evening. The northern extent of severe storms will be limited, with the warm front expected to extend across nebraska. As far as storm mode, there could be a few discreet supercells early on, but activity should then be largely linear as it progresses eastward. Main severe threat will be large hail/strong winds. There could be an isolated tornado over southern portions of northeast WY and very far southwest SD (Fall River and Oglala Lakota counties), but the better chance for tornadoes will remain to our south. Activity will end from southwest to northeast in the evening and overnight. The upper low will track slowly eastward along the ND/SD border on Thursday. Expect chilly/brisk northerly winds and cloudy skies/scattered showers through the day, keeping high temps in the 40s from the Black Hill into northwest SD, and in the 50s to near 60 further south and west. Could see some frost Thursday night depending on how quickly low clouds scour out, with widespread lows in the 30s. Warmer and drier on Friday with short wave ridging. However, next trof will move through the Northern Rockies into the Plains Friday night into Saturday. Unsettled weather can be expected over the weekend through early next week with temps generally near or slightly below average. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1113 AM MDT Wed May 26 2021 MVFR to locally IFR conditions will continue this morning across northwestern SD and the Black Hills this morning. Modest improvement will likely occur this afternoon before more widespread MVFR to LIFR conditions in low stratus and BR/FG arrive later this evening into tonight. Additionally, showers and thunderstorms have developed across portions of the northern Black Hills and NW SD this morning. Additional storms are expected later this afternoon across northeastern WY and southwestern SD and will move from west to east through the evening hours. Wind gusts over 50 kt and large hail will be possible with the strongest storms, primarily along and south of I-90. Locally MVFR/IFR conditions are also possible with this activity. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Eagan
Hazardous weather outlook, May 26, 5:18 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 518 AM MDT Wed May 26 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 518 AM MDT Wed May 26 2021 /618 AM CDT Wed May 26 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible this afternoon and evening, primarily along and south of I-90. Main hazards will be damaging winds, large hail, and heavy rainfall. A localized tornado threat may also develop across portions of northeastern Wyoming and far southwestern South Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms will be possible Friday into the weekend. Some strong to severe storms may occur on Friday, particularly over northeastern Wyoming. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, May 26, 3:20 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Rapid City SD 320 PM MDT Wed May 26 2021 SDZ027-041-262145- Fall River SD-Southern Foot Hills SD- 320 PM MDT Wed May 26 2021 ...STRONG THUNDERSTORM OVER WESTERN FALL RIVER COUNTY... At 320 PM MDT, Doppler radar was tracking a strong thunderstorm over Provo, or 6 miles south of Edgemont, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Edgemont, Provo and Cascade Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern South Dakota. LAT...LON 4305 10379 4310 10398 4341 10381 4332 10351 TIME...MOT...LOC 2120Z 204DEG 28KT 4320 10380 JC
Local storm report, May 26, 3:39 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST 13 NNE WRIGHT 43.93N 105.44W
05/26/2021 M54 MPH CAMPBELL WY MESONET
0331 PM TSTM WND GST 17 NE RENO JUNCTION 43.97N 105.28W
05/26/2021 E60 MPH CAMPBELL WY TRAINED SPOTTER
0331 PM HAIL 17 NE RENO JUNCTION 43.97N 105.28W
05/26/2021 E0.75 INCH CAMPBELL WY TRAINED SPOTTER
&&
MLSLocal storm report, May 26, 3:42 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL DWTN GILLETTE 44.29N 105.50W
05/26/2021 M0.50 INCH CAMPBELL WY PUBLIC
&&
MLSLocal storm report, May 26, 3:44 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 SE WRIGHT 43.73N 105.46W
05/26/2021 M0.50 INCH CAMPBELL WY PUBLIC
&&
MLSSpecial weather statement, May 26, 3:58 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Rapid City SD 358 PM MDT Wed May 26 2021 WYZ055-058-262245- Weston WY-Southern Campbell WY- 358 PM MDT Wed May 26 2021 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN WESTON COUNTIES... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Rochelle, or 15 miles southeast of Wright, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rochelle and Clareton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Wyoming. LAT...LON 4354 10536 4371 10540 4389 10475 4356 10462 TIME...MOT...LOC 2158Z 251DEG 33KT 4365 10523 Eagan
Local storm report, May 26, 4:27 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 11 SW UPTON 44.01N 104.80W
05/26/2021 E1.75 INCH WESTON WY PUBLIC
&&
MLSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:54 PM MDT | Special Weather Statement | UNR | Campbell | 36 min |
| May 26, 3:14 PM MDT | Special Weather Statement | UNR | Campbell | 31 min |
| May 26, 3:27 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook, Weston | 63 min |
| May 26, 3:58 PM MDT | Special Weather Statement | UNR | Weston | 47 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.